Methadone and Breastfeeding
Methadone and Breastfeeding: What Are the Benefits?If a mother has been taking methadone during pregnancy (usually for the treatment of opioid addiction), the newborn may experience withdrawal symptoms after birth. Because some methadone will pass through breast milk, breastfeeding may at least partially protect the infant from withdrawal. Even if breastfeeding does not completely prevent withdrawal, it can make it less severe.
For similar reasons, a woman taking methadone should not suddenly stop breastfeeding, as this might cause withdrawal symptoms in the baby, such as:
- Excessive crying
- Hyperactive reflexes
- Rapid breathing
- Increased stools
In almost all cases, it is recommended that women who wish to stop breastfeeding their infants while taking methadone should gradually wean their babies in order to help prevent withdrawal.
Talking With Your Healthcare ProviderYou should talk with your healthcare provider about methadone and breastfeeding. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, the two of you can make a shared decision that is right for you.